How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. SH Your Own Question
Dr. SH
Dr. SH, Board Certified Physician
Category: Medical
Satisfied Customers: 8702
Experience:  Doctor of Medicine
28323552
Type Your Medical Question Here...
Dr. SH is online now
A new question is answered every 9 seconds

I tried supplementing with vitamin D yesterday with 5000mcg,

Customer Question

I tried supplementing with vitamin D yesterday with 5000mcg, but experienced great anxiety and a jittery feeling as a result so stopped immediately. After conducting some research, I now feel confident that this reaction came about because the extra vitamin D was exacerbating a magnesium deficiency (which has been highlighted as low in the past through a hair mineral analysis).I'd now like to try vitamin D again, this time alongside magnesium, but am still nervous about suffering from a bad reaction (it was pretty intense last time).
My questions are:1) how long will 1 dose of 5000mcg of vitamin D3 stay in my system and cause insomnia? I took it Friday in the morning and could not sleep well Friday and Saturday night.2) If the unpleasant mental reactions to the vitamin D were caused by magnesium deficiency, then do you think taking both together will sort things out, or should I be taking magnesium on its own for a while first (say for a few weeks or months to build up levels in the body) before bringing D alongside it?Any advice would be greatly appreciated.Thank you.
Submitted: 9 months ago.
Category: Medical
Expert:  Dr. SH replied 9 months ago.

Thank you for your question.

Vitamin D3 has a long half-life of 15 days so it is expected to stay in your body for at least a couple of weeks but your symptoms should start to improve in another two to three days as far as I am concerned.

I agree in that if the symptoms were due to low magnesium, taking both vitamin D and magnesium together would help alleviate your symptoms.

This session is open for any further questions that you may have. The only way I am credited here by the website and the money that you have deposited is released is when you rate me.
Therefore, I would appreciate a rating when you are done asking.
Kindest regards

Customer: replied 9 months ago.
Thank you. Why does getting vitamin d through the sun not cause anxiety but taking orally does?
Expert:  Dr. SH replied 9 months ago.

When you are out in the sun the dose that you get is a low dose that slowly goes into your body and when you take it orally, you are actually taking large doses all at once.

If you take small and more frequent doses you will likely not experience these side effects that you just had.

This session is open for any further questions that you may have. The only way I am credited here by the website and the money that you have deposited is released is when you rate me.
Therefore, I would appreciate a rating when you are done asking.
Kindest regards

Customer: replied 9 months ago.
since I took 5000 mcg of vitamin D3 on Friday night I should feel less anxious by Monday night or Tuesday night? I just really need a good nights sleep. Thanks
Expert:  Dr. SH replied 9 months ago.

Yes you will likely feel better in a few days time.

Let me know if you have more questions.

Rate me when you are done.

Regards

Related Medical Questions